Convergence of approximation methods for eigenvalue problem for two forms. (English) Zbl 0584.65033

The eigenvalue problem \(b(u,v)=\lambda a(u,v)\) \(\forall\) \(v\in V\); \(u\in X\), defined by two bilinear forms on a complex vector space V is considered. The form a is supposed to be symmetric and positive definite, b to be continuous with respect to a; X being the closure of V in the a- norm.
The approximation of the considered problem is defined by a sequence of forms \(a_ n\), \(b_ n\) on the space V, with similar properties as a and b, related to a and b by a number of ordering and convergence conditions. By means of the sequence \(a_ n\), an external approximation \(\{X_ n,r_ n,p_ n\}\) of the space X is defined such that \(X_ n=\bar V\) in the \(a_ n\)-norm. Then the general theory of the spectral approximation via (external) approximation of the space is applied.
The main goal of this paper is Theorem 7 giving the convergence of spectral elements (without error bounds). This result covers the classical method of N. Aronszajn [Proc. Symposium spectral theory differential problems, 179-202 (1955; Zbl 0067.091)] and generalizes the paper of R. D. Brown [Rocky Mt. J. Math. 10, 199-215 (1980; Zbl 0445.49043)] concerning the case when b is symmetric.
Reviewer: K.Moszyński


65J10 Numerical solutions to equations with linear operators
47A10 Spectrum, resolvent
47A55 Perturbation theory of linear operators
47A70 (Generalized) eigenfunction expansions of linear operators; rigged Hilbert spaces
Full Text: DOI EuDML


[1] N. Aronszajn: Approximation methods for eigenvalues of completely continuous symmetric operator. Proc. of Symposium on Spectral Theory and Differential Equations, Stillwater, Oklahoma, 1951, 179-202.
[2] R. D. Brown: Convergence of approximation methods for eigenvalues of completely continuous quadratic forms. Rocky Mt. J. of Math. 10, No. 1, 1980, 199 - 215. · Zbl 0445.49043 · doi:10.1216/RMJ-1980-10-1-199
[3] N. Dunford J. T. Schwartz: Linear Operators, Spectral Theory. New York, Irterscience 1963. · Zbl 0128.34803
[4] T. Kato: Perturbation Theory for Linear Operators. Sprirger Verlag, Berlin 1966. · Zbl 0148.12601
[5] T. Regińska: External approximation of eigenvalue problems in Banach spaces. RAFRO Numerical Analysis, 1984. · Zbl 0554.65043
[6] F. Stummel: Diskrete Konvergenz linear Operatoren, I. Math. Ann. 190, 1970, 45 - 92: II. Math. Z. 120, 1971, 231-264. · Zbl 0203.45301 · doi:10.1007/BF01349967
[7] H. F. Weinberger: Variational methods for eigenvalue approximation. Reg. Conf. Series in appl. math. 15, 1974. · Zbl 0296.49033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.